Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 23, NWS Norman, OK

May 9, 1996Ellis County, Oklahoma

NWS Norman, OK issued this tornado warning at May 9, 1996, 9:58 PM CDT for Ellis County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 1996, 9:58 PM CDT (02:58 UTC)
Expired
May 9, 1996, 10:30 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 172 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:05 PM CDTHail 1.75Arnett, OK
May 9, 10:05 PM CDTThunderstorm Wind 61Arnett, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
4475 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 100256
TOROKC
OKC045-100330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
958 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHERN ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     ARNETT

AT 958 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO ENTERING
SOUTHWESTERN ELLIS COUNTY ABOUT 10 MILES SOUTHWEST OF ARNETT. THE STORM
WAS MOVING EAST-NORTHEAST AT 20 MPH. PEOPLE TO THE SOUTH OF HIGHWAY 51
AND WEST OF HIGHWAY 283 SHOULD SEEK STURDY SHELTER. 

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.

CHURCHILL

LAT...LON 3595  9962 3592 10000 3614 10001 3617  9960

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 9:44 PM CDT, 14 minutes earlier.

Area forecast discussion, May 9, 9:44 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
935 PM CDT THU MAY 9 1996

AS STORMS IN NORTHWEST OKLAHOMA MOVE EAST AWAY FROM THE DRYLINE AND
MID-LEVEL JET STREAK INTO A MORE STABLE ATMOSPHERE, THEY CONTINUE TO
WEAKEN AND DIMINISH.  SO, ALFALFA AND MAJOR COUNTIES WILL BE REMOVED
FROM THE TORNDAO WATCH.  IT APPEARS THAT ANY SEVERE WEATHER IN NORTH
CENTRAL OKLAHOMA MUST WAIT UNTIL THE COLD FRONT APPROACHES TOMORROW
MORNING.

THE LATEST MAPS MODEL SUGGESTS THAT THE FRONT WILL BE LOCATED FROM NEAR
KANSAS CITY TO ARNETT BY 12Z.  CONSIDERING THE SURFACE MOISTURE
CONVERGENCE, THE STRENGTH OF THE FRONT, AND THE LOCATION OF THE LOW
LEVEL JET IN THE MORNING, A SQUALL LINE MAY DELVELOP AND MOVE INTO
NORTHERN OKLAHOMA AROUND SUNRISE.

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 9, 6:31 PM CDT, 3 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
630 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

550 PM     1 E CATESBY             OK     .88 INCH HAIL (NICKEL)
05/09/96   ELLIS

604 PM     IN LOOKOUT              OK     1 INCH HAIL
05/09/96    WOODS

610 PM     10 E LAVERNE      |      OK     1 INCH HAIL
05/09/96    HARPER

615 PM     8 NE OF LOOKOUT         OK     .88 INCH HAIL
05/09/96    WOODS

ZIG
Local storm report, May 9, 6:57 PM CDT, 3 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
655 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

635 PM     5 S OF LAVERNE          OK     .88 INCH HAIL (NICKEL)
05/09/96   HARPER

545-6 PM   3 N OF CATESBY          OK     .88 TO 1.75 IN HAIL
05/09/96    ELLIS

645 PM     4 W OF PLAINVIEW        OK     1 INCH HAIL
05/09/96    WOODS

654 PM     8NE OF LOOKOUT         OK     2.75 INCH HAIL(BASEBALL)
05/09/96    WOODS

ZIG
Local storm report, May 9, 7:22 PM CDT, 2 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
720 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE      6 ....COUNTY LOCATION....

600 PM     4 N OF CATESBY          OK     1.25 INCH HAIL 4 N CATESBY
05/09/96    ELLIS

ALA
Local storm report, May 9, 9:29 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
925 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE      . ....COUNTY LOCATION....

835 PM      REYDON                 OK     1.75 INCH HAIL IN REYDON
05/09/96    RODGER MILLS

ALA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
May 9, 10:20 PM CDTSevere Thunderstorm WarningOUNRoger Mills40 min
May 9, 10:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
May 9, 11:00 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 10, 12:49 AM CDTSevere Thunderstorm WarningOUNHarper26 min
May 10, 1:12 AM CDTSevere Thunderstorm WarningOUNWoods48 min
May 10, 1:30 AM CDTSevere Thunderstorm WarningOUNEllis45 min
May 10, 1:40 AM CDTTornado WarningOUNWoods35 min
May 10, 1:57 AM CDTSevere Thunderstorm WarningOUNWoodward48 min
May 10, 2:10 AM CDTSevere Thunderstorm WarningOUNHarper35 min
May 10, 2:17 AM CDTSevere Thunderstorm WarningOUNWoods43 min
May 10, 2:23 AM CDTSevere Thunderstorm WarningOUNEllis37 min
May 10, 2:44 AM CDTSevere Thunderstorm WarningOUNHarper46 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward59 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningOUNAlfalfa59 min
May 10, 3:45 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major45 min
May 10, 3:45 AM CDTSevere Thunderstorm WarningOUNGrant45 min
May 10, 4:14 AM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
May 10, 5:00 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble45 min
May 10, 5:09 AM CDTSevere Thunderstorm WarningOUNWoods51 min
May 10, 6:31 AM CDTSevere Thunderstorm WarningOUNGrant44 min
May 10, 6:45 PM CDTSevere Thunderstorm WarningOUNPushmataha60 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.